Kentucky, 2008Damaging Winds in Kentucky, August 6, 2008
August 6, 2008 · NWS LMK · 3 events in 2 counties and zones
Thunderstorm wind gusts downed a few trees in southern Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm wind gusts downed a few trees in southern Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 6, 5:50 PM CST, 26 minutes earlier.
Area forecast discussion, Aug 6, 5:50 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 PM EDT WED AUG 6 2008
.UPDATE...
QUICK UPDATE TO INCREASE POPS OVER THE SOUTHWEST COUNTIES AS SHOWERS
AND THUNDERSTORMS CONTINUE TO INCREASE IN COVERAGE. ADDED HEAVY
RAINFALL WORDING TO AREAS WHERE THUNDERSTORMS ARE MOST
EXPECTED...SOME OF THE STORMS THIS EVENING HAVE BEEN PRODUCING
RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR WITH WARM
RAIN PROCESSES IN SOME STORMS.
.SHORT TERM (TONIGHT AND THURSDAY)...
CURRENTLY...AREA SFC OBS INDICATE THAT A FRONTAL BOUNDARY WAS
LOCATED FROM ROUGHLY STL TO IND...BASICALLY IN THE SAME PLACE IT WAS
LOCATED THIS MORNING. THIS STALLED FRONT WILL PUSH SOUTH TOWARD THE
CWA OVERNIGHT HELPED BY AN APPROACHING UPPER-LEVEL SHORTWAVE...AND
EVENTUALLY THE FRONT WILL PUSH THROUGH THE CWA BY THURSDAY AFTN.
HOWEVER AHEAD OF THIS BOUNDARY...THERE REMAINS A CHC FOR
DIURNALLY-DRIVEN ISLD-SCT SHOWERS/STORMS MAINLY OVER SOUTHERN KY.
LOCATIONS CLOSER TO THE FRONT ARE CAPPED FROM MID-LEVEL WARMING
FOUND ON RECENT ACARS SOUNDING OUT OF SDF. THEREFORE WILL LOWER POPS
TO SLIGHT CHC OVER THE NORTH HALF OF THE CWA THINKING THAT WE WILL
REMAINED CAPPED. FURTHER SOUTH...CU FIELD IS DEVELOPING CLOSE TO THE
TN BORDER...SO LEFT CHC POPS ACROSS THE SOUTH FOR THIS AFTN-EVE. IF
ANY OF THESE STORMS FORM...ISOLATED DAMAGING WIND GUSTS AND SMALL
HAIL WILL BE THE MAIN THREATS. IF ANY SHOWERS/STORMS CAN BREAK THE
CAP...THEN THEY SHOULD WANE AROUND SUNSET.
OVERNIGHT...SHORT-TERM MODELS PUSH THE FRONTAL BOUNDARY TO OUR FAR
SRN CWA BY 12Z THURSDAY. BEHIND THIS...AMPLE LOW-LEVEL MOISTURE
SHOULD HELP FORM A POSSIBLE FOG/STRATUS SITUATION. MAY ADD IN PATCHY
FOG TO OUR NORTHERN CWA. IF BOUNDARY LAYER WINDS ARE TOO STRONG
THOUGH...THEN STRATUS IS MORE LIKELY THAN FOG. ALSO AMPLE MID-LEVEL
CLOUDS COULD HINDER FOG FORMATION. HELD OVERNIGHT LOWS CLOSE TO
MOS...WITH MID 60S TO LOW 70S FROM NORTH TO SOUTH.
SHORT-TERM MODELS CONTINUE TO OVERDO PRECIP WITH THE FRONTAL
BOUNDARY SAGGING SOUTHWARD OVERNIGHT INTO TOMORROW. THUS FOLLOWED
ENSEMBLES AND ONLY KEPT IN SMALL CHC POPS ACROSS THE FAR SOUTH IN
CASE THE FRONT GETS HUNG UP FURTHER NORTH THAN EXPECTED. HOWEVER
MOST AREAS ARE EXPECTED TO REMAIN DRY TOMORROW. CONCERNING HIGH
TEMPS...WENT A TAD BELOW MOS GUIDANCE FOR THURSDAY.
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
AT THE START OF THE LONGER TERM THE AIRMASS THAT BROUGHT THE RAIN IS
BEING REPLACED BY DRIER AIR AND A LITTLE COOLER AIR BROUGHT SOUTH BY
HIGH PRESSURE OVER THE UPPER MISSISSIPPI VALLEY. A DEEP TROUGH TO
OUR EAST AND RIDGE TO OUR WEST WILL KEEP NORTHWEST FLOW OVER THE
LOWER OHIO VALLEY THROUGH THE FIRST PART OF THE WEEKEND. MODELS ARE
SIMILAR WITH THIS PART OF THE FORECAST.
BEGINNING SUNDAY...MODELS START TO DIVERGE. GFS AND GFS ENSEMBLE
KEEP THE HIGH AND NORTHWEST FLOW OVER OUR AREA THROUGH THE FIRST
PART OF NEXT WEEK WITH THE FLOW BECOMING LESS AMPLIFIED TOWARD
TUESDAY AND WEDNESDAY. THE ECMWF FLATTENS THE AMPLIFIED PATTERN
BEGINNING SUNDAY...BRINGING A SHORTWAVE ACROSS THE NORTHERN STATES
SUNDAY AND INTO THE OHIO VALLEY BY MONDAY MORNING. THIS SCENARIO
BRINGS A CHANCE OF SHOWERS AND THUNDERSTORMS INTO THE FORECAST AREA
STARTING SUNDAY NIGHT WHILE THE GFS KEEPS US DRY THROUGH TUESDAY.
ATTM WILL STAY CLOSER TO THE RECOMMENDED ECMWF SCENARIO BUT WITH
MODIFICATIONS MADE BY HPC. WITH UNCERTAINTY IN THE MODEL SOLUTIONS
WILL KEEP POPS LOW.
HIGH PRESSURE AND COOLER NORTHERLY WINDS WILL KEEP HIGHS IN THE
LOWER AND MID 80S AND LOWS IN THE 50S THROUGH MUCH OF THE WEEKEND.
WINDS WILL STAY LIGHT WITH ONLY SCATTERED CLOUDS OVER THE AREA.
FOLLOWING THE ECMWF SCENARIO...CLOUDS WILL BEGIN TO INCREASE SUNDAY
NIGHT WITH A CHANCE OF SHOWERS DEVELOPING OVER THE NORTH AS A WARM
FRONT APPROACHES LATE SUNDAY NIGHT. LOW PRESSURE WILL MOVE ACROSS
THE AREA MONDAY WITH A TRAILING WEAK COOL FRONT SETTLING TO OUR
SOUTH BY TUESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BE
SCATTERED OVER THE AREA MONDAY AND WILL CONTINUE TUESDAY AND INTO
WEDNESDAY WITH THE FRONT JUST TO OUR SOUTH. HIGH TEMPERATURES WILL
BE IN THE 80S.
&&
.AVIATION (00Z TAFS)...
SDF AND LEX LIKELY TO REMAIN UNAFFECTED BY STORMS THIS EVENING SO
LEFT THOSE TAFS DRY. BWG STANDS A BETTER CHANCE OF THUNDER SO
INCLUDED VCTS FOR THE FIRST HOUR ON ACCOUNT OF THUNDERSTORMS
CURRENTLY APPROACHING FROM THE NORTHWEST AND THEN A CB CLOUD TYPE
FOR A COUPLE OF HOURS AFTER THAT.
FOG FORMED UPSTREAM THIS MORNING AND LOOKS LIKE IT WILL FORM IN
KENTUCKY TOMORROW MORNING...ESPECIALLY WHERE RAIN FALLS THIS
EVENING. WILL ACCOUNT FOR THIS IN THE TAFS.
VFR FLYING CONDITIONS ON THURSDAY.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
UPDATE...13
SHORT TERM...AL/SLD
LONG TERM....MBS
AVIATION.....13
Hazardous weather outlook, Aug 6, 1:41 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 PM EDT WED AUG 6 2008
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
341 PM EDT (241 PM CDT) WED AUG 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK
AREA THIS EVENING AND OVERNIGHT...THOUGH MOST AREAS WILL REMAIN DRY.
THE BEST CHANCE FOR STORMS WILL BE OVER SOUTHERN KENTUCKY THROUGH
SUNSET. IF ANY STORMS FORM...THEY COULD CONTAIN BRIEF GUSTY
WINDS...HEAVY DOWNPOURS...AND CLOUD-TO-GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL STILL BE POSSIBLE THURSDAY ACROSS SOUTHERN
KENTUCKY AS THE COLD FRONT PASSES THROUGH THE AREA.
THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS SUNDAY NIGHT THROUGH
WEDNESDAY AS A WARM FRONT APPROACHES...THEN BECOMES STATIONARY TO
OUR SOUTH DURING THE EARLY PART OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MBS/SLD/AL
In the hours before
Special weather statement, Aug 6, 5:12 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
712 PM EDT WED AUG 6 2008
KYZ024-027-028-070000-
BRECKINRIDGE-GRAYSON-HARDIN-
612 PM CDT WED AUG 6 2008
...STRONG STORM TO MOVE ALONG THE GRAYSON/HARDIN COUNTY LINE...
AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF LEITCHFIELD...MOVING SOUTHEAST
AT 27 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS TO 40 MPH...ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE...
NEAR BIG CLIFTY BY 635 PM CDT.
NEAR SUMMIT BY 740 PM EDT.
NEAR WHITE MILLS BY 750 PM EDT.
HUDSON...CLARKSON...EASTVIEW...AND MADRID ARE ALSO IN THE PATH OF
THIS STORM.
IF YOU ARE IN THE PATH...SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.
13
Special weather statement, Aug 6, 5:52 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
752 PM EDT WED AUG 6 2008
KYZ028-053-063-070030-
HARDIN-HART-LARUE-
652 PM CDT WED AUG 6 2008
...STRONG THUNDERSTORM AFFECTING HARDIN...HART AND LARUE COUNTIES...
AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF LEITCHFIELD...MOVING SOUTHEAST
AT 29 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS TO 40 MPH...ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE...
NEAR UPTON BY 810 PM EDT.
NEAR BONNIEVILLE BY 715 PM CDT.
NEAR HAMMONVILLE BY 720 PM CDT.
NEAR LINWOOD BY 730 PM CDT.
MAGNOLIA IS ALSO IN THE PATH OF THIS STORM.
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
71 AND 76.
IF YOU ARE IN THE PATH...SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.
13
Thunderstorm Wind, Warren
- When
- August 6, 6:16 PM CST
- Where
- Warren County, (Bwg)bowling Green A
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.970, -86.420
A few large limbs were reported down on the east side of Bowling Green.
Thunderstorm Wind, Clinton
- When
- August 6, 9:00 PM CST
- Where
- Clinton County, Albany
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.680, -85.130
Spotter reported 12 to 14 inch diameter trees downed by winds.
Thunderstorm Wind, Clinton
- When
- August 6, 9:00 PM CST
- Where
- Clinton County, Albany
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.680, -85.130
Dispatch reported trees down in Albany.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6 to 8, 20082 deaths · 1 event
- Flash Flooding and Flood in Vermont, August 6, 2008$1.1 million · 5 events
- Damaging Wind in New Jersey, August 6, 2008$335,000 · 78 kt wind · 1 event
- Damaging Winds in South Carolina, August 6, 2008$80,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in Massachusetts, August 6, 2008$68,000 · 50 kt wind · 9 events
- Flash Flooding in Colorado, August 6, 2008$95,000 · 2 events
- Hail and Damaging Winds in Tennessee, August 6, 2008$54,000 · 70 kt wind · 13 events
- Damaging Wind in Wisconsin, August 6, 20084 injured · $20,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in Arizona, August 6, 2008$31,000 · 56 kt wind · 3 events
- Lightning Strike in Colorado, August 6, 2008$30,000 · 1 event
- Flash Flooding and Damaging Winds in Colorado, August 6 to 8, 2008$12,000 · 65 kt wind · 6 events
- Flash Flooding in Utah, August 6 to 8, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132442, 132443, 132444.